Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 65, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 5:23 PM CDT for Llano County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2012, 5:23 PM CDT (22:23 UTC)
- Expired
- May 7, 2012, 6:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Llano County, TX
The radar
The Ft Hood radar (KGRK), 123 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:30 PM CDT | TSTM WND GST 60 | 3 E Llano, TX | HAIL TO PENNY SIZE AND WIND GUSTS TO NEAR 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
732 WUUS54 KEWX 072223 SVREWX TXC299-072300- /O.NEW.KEWX.SV.W.0065.120507T2223Z-120507T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 523 PM CDT MON MAY 7 2012 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LLANO COUNTY... * UNTIL 600 PM CDT. * AT 522 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LLANO...AND MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT THE LLANO AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3086 9865 3071 9858 3071 9870 3083 9876 TIME...MOT...LOC 2223Z 154DEG 7KT 3074 9867 $$
1 follow-up statement
919 WWUS54 KEWX 072244 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 544 PM CDT MON MAY 7 2012 TXC299-072300- /O.CON.KEWX.SV.W.0065.000000T0000Z-120507T2300Z/ LLANO TX- 544 PM CDT MON MAY 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL LLANO COUNTY... AT 543 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR LLANO...MOVING NORTHWEST AT 10 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 3086 9865 3071 9858 3071 9870 3083 9876 TIME...MOT...LOC 2244Z 154DEG 7KT 3078 9869 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:36 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 7, 3:36 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 336 PM CDT MON MAY 7 2012 .DISCUSSION... A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF 2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12 SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO. HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE INTRODUCING POPS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 81 62 80 61 / 70 70 60 10 20 AUSTIN BERGSTROM INTL AIRPORT 67 82 61 80 61 / 70 70 60 10 20 NEW BRAUNFELS MUNI AIRPORT 67 82 61 78 61 / 70 70 60 20 20 BURNET MUNI AIRPORT 67 76 61 77 59 / 80 70 60 10 10 DEL RIO INTL AIRPORT 68 82 64 78 64 / 80 70 80 60 60 GEORGETOWN MUNI AIRPORT 68 77 60 78 60 / 70 70 60 10 10 HONDO MUNI AIRPORT 68 84 63 82 63 / 70 70 70 40 30 SAN MARCOS MUNI AIRPORT 68 82 62 78 61 / 70 70 60 20 20 LA GRANGE - FAYETTE REGIONAL 69 84 64 79 63 / 50 50 60 30 20 SAN ANTONIO INTL AIRPORT 69 83 64 79 64 / 70 70 60 30 20 STINSON MUNI AIRPORT 69 84 65 80 64 / 70 70 60 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO... BURNET...COMAL...EDWARDS...GILLESPIE...HAYS...KENDALL...KERR... KINNEY...LLANO...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE... WILLIAMSON. && MESOSCALE/AVIATION...25 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, May 7, 1:54 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 154 PM CDT MON MAY 7 2012 TXZ171>173-183>194-202>209-217>225-228-081200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 154 PM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HIGHWAY 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON AND THURSDAY THROUGH FRIDAY.
In the hours before
Special weather statement, May 7, 4:38 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 438 PM CDT MON MAY 7 2012 TXZ171-072230- LLANO- 438 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LLANO COUNTY UNTIL 530 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PONTOTOC TO CASTELL...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FIELD CREEK... VALLEY SPRING... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Special weather statement, May 7, 4:44 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 444 PM CDT MON MAY 7 2012 TXZ183-072245- VAL VERDE- 444 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 545 PM CDT... AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PUMPVILLE...OR 18 MILES NORTHWEST OF LANGTRY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSMAN... PANDALE... HACKBERRY CROSSING... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Special weather statement, May 7, 4:55 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 455 PM CDT MON MAY 7 2012 TXZ184>188-072300- BANDERA-EDWARDS-GILLESPIE-KERR-REAL- 455 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...NORTHERN REAL...KERR...WESTERN GILLESPIE AND NORTHEASTERN EDWARDS COUNTIES UNTIL 600 PM CDT... AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 6 MILES WEST OF LOYAL VALLEY TO 6 MILES SOUTHWEST OF TELEGRAPH...AND MOVING SOUTHEAST AT 35 MPH. THUNDERSTORMS WILL TRAIL THIS LINE BY 5 TO 15 MILES. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... FREDERICKSBURG... CHERRY SPRING... DOSS... HARPER... HILLTOP... MOUNTAIN HOME... TIVYDALE... KERR WILDLIFE MANAGEMENT AREA... VANCE... HUNT... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 7, 5:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 514 PM CDT MON MAY 7 2012 TXZ171-072300- LLANO- 514 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LLANO COUNTY UNTIL 600 PM CDT... AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR LLANO...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LLANO... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Local storm report, May 7, 5:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL LLANO 30.75N 98.67W
05/07/2012 E0.75 INCH LLANO TX COCORAHS
HALF INCH TO THREE QUARTER INCH HAIL.
&&
EVENT NUMBER EWX1200254
PMLocal storm report, May 7, 5:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 6 WSW LLANO 30.72N 98.77W
05/07/2012 E1.00 INCH LLANO TX LAW ENFORCEMENT
PEA TO NEAR QUARTER SIZE HAIL NEAR LLANO.
&&
EVENT NUMBER EWX1200255
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:09 PM CDT | Areal Flood Advisory | EWX | Llano | 111 min |
| May 6, 7:33 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 42 min |
| May 7, 3:28 AM CDT | Flash Flood Watch | EWX | Bandera, Bexar, Blanco, Burnet, Comal, Edwards and 12 more | 37 hr |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 58 min |
| May 7, 5:10 PM CDT | Tornado Warning | EWX | Llano | 35 min |
| May 7, 5:32 PM CDT | Tornado Warning | EWX | Gillespie, Llano | 28 min |
| May 7, 5:43 PM CDT | Tornado Warning | EWX | Llano | 32 min |
| May 7, 5:57 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano | 63 min |
| May 7, 6:08 PM CDT | Areal Flood Advisory | EWX | Llano | 112 min |
| May 7, 6:49 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall | 56 min |
| May 7, 6:51 PM CDT | Areal Flood Advisory | EWX | Gillespie | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.